Most over the counter appetite suppressant drugs are recommended for short-term use (up to 12 weeks). Side effects are commonly related to the GI system and are acute, going away upon cessation of the drug. Raised blood pressure is a common side effect while very rare side effects include chest pain, fainting or trouble breathing while taking this type of drug. If intake of appetite suppressants was over a prolonged period of time, changes in activity level and mood are noted side effects. The stimulant nature of some appetite suppressants make them likely candidates for addiction. Chemical or physical dependence would only be an issue if stopping “cold turkey.”
From the way your question is worded, it seems you’ve not experienced any side effects but are worried about possible damage from previous use. If you are concerned about your health, be sure to have a conversation with your primary care physician. Communicating with your doctor is an important part of maintaining a healthy lifestyle.
– Debbie J., MS, RD
Do you have a question about your diet or nutrition?